South Carolina, 2018

Damaging Winds in South Carolina, April 15, 2018

April 15, 2018 · NWS ILM · 10 events in 6 counties and zones

An anomalously deep upper trough became negatively tilted as it moved through the eastern Carolinas. A squall line raced northeast ahead of a cold front and was enhanced by ample instability and strong shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An anomalously deep upper trough became negatively tilted as it moved through the eastern Carolinas. A squall line raced northeast ahead of a cold front and was enhanced by ample instability and strong shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 15, 2:45 PM EST, 55 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
345 PM EDT Sun Apr 15 2018

.SYNOPSIS...
Numerous to widespread showers and thunderstorms are expected to
develop this afternoon and tonight. There is an enhanced risk for
severe thunderstorms moving from west to east across the eastern
Carolinas late today and tonight. In the wake of a cold front, dry
and cooler weather is expected Monday. As high pressure to our south
moves offshore Tuesday, temperatures will warm with above normal
temperatures expected Wednesday and Thursday. A cold front will move
across the area Thursday night. High pressure will follow Friday and
Saturday. Another frontal system will approach from the west Sunday
and bring an small chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...A Tornado Watch is in effect for portions of
our inland areas of northeast South Carolina and southeast North
Carolina and will likely be expanded east later this afternoon or
early eve. The watch is currently valid til 11p.

The severe threat continues to be late day and this eve across the
Interstate 95 corridor and points west in association with a bowing
squall line. This squall line will then continue to move east across
the remainder of the area, moving offshore within an hour or two
either side of midnight. Given the 0-6 km storm motion, individual
cells will be moving to the N at more than 50 mph.

The primary risk continues to be damaging thunderstorm winds and
there have been some gusts upstream in excess of 60 and 70 mph.
However, there also remains a smaller risk for tornadoes, especially
with cells that develop near a break in the squall line or out ahead
of it. Some large hail can not be ruled out with the strongest
updrafts.

The mid to upper trough will become negatively tilted as it moves
east with strong upper level support. Strong upward vertical motion
with sharp mid-level cooling and diurnal heating will help to
destabilize the atmosphere.

Sounding data shows moisture and instability increasing in warm air
mass ahead of the cold front with mixed layer CAPE around 1100 J/kg
and precipitable water values around 1.80 inches. Dewpoints have
surged into the upper 60s and lower 70s this afternoon. A low level
jet of 60 kt within 2 kft of the surface was just upstream and will
impinge on the area later this afternoon and tonight. Wind speeds to
75 kt were being sampled by upstream radars 5-10 kft above the
surface. The wind profile does veer slightly from the surface
through 5 kft, from SSE to SSW. Deep moisture with a Gulf of
Mexico/Atlantic tap will help to produce very high rainfall rates.
This suggests ponding water in low spots will be quite common. At
this time, we are forecasting near 1 inch to 2 inches of rain across
the area. However, we fully expect that some locations will tally
more than 2 inches and isolated 3 inch amounts are certainly
possible.

In the wake of a strong cold front, plenty of cool and dry air will
advect in from WSW to ENE between midnight and sunrise Monday. The
column dries out quickly with precipitable water values dropping to
less than a half inch by 12z Mon. Temps will drop down into the 50s.

Monday will be dry with cold air advection underway. A weak mid
level trough will skirt the area to the N, bringing some clouds
later Mon and Mon eve, but it appears too dry to support any
precipitation. Highs will be in the lower to mid 60s.

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Behind secondary surge of cold and dry air,
skies will clear Mon night and we are setting up for a cold night.
Winds will have a difficult time completely decoupling given the 20-
30 kt winds above the boundary layer. No freeze is expected, but
lows in the upper 30s and lower 40s are forecast. Our traditionally
cold spots will likely dip to the mid 30s. Frost is not expected,
given moist ground temps mainly in the mid 50s and lower 60s by that
time and dewpoint depressions slow to narrow.

High pressure to our S will move offshore Tue afternoon commencing a
period of warm air advection. We should see temps recover to at
least the mid and upper 60s Tue afternoon despite the abnormally
cold start. As winds turn SW late day, a few lower 70s will be
possible inland. Minimum relative humidity will drop as low as 25 to
30 percent with a few afternoon wind gusts of 15 to 20 mph likely.
Winds will be very light to calm Tue night, but the overall flow
will be SW which should keep temps from dropping below the mid and
upper 40s and closer to 50 at the immediate coast.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Fair weather is expected Wednesday through
Saturday, despite the passage of a cold front on Thursday as
moisture is forecast to be limited with the front.  Cool high
pressure will then control area weather into Sunday when another
frontal system approaching from the west will bring a small chance
for showers and thunderstorms.  Max temperatures Wed and Thu will
reach the upper 70s to lower 80s with upper 60s to lower 70s
expected Fri through Sun.  Mins in the upper 50s to lower 60s Wed
night will cool to the upper 40s to lower 50s for the remainder of
the long term period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...MVFR cigs likely coastal terminals early this afternoon
becoming low VFR. Low VFR cigs KFLO/KLBT through the afternoon. Have
included VCSH all terminals for the afternoon. Winds will be south
and very gusty.

Line of thunderstorms will move into KLBT/KFLO 23-00Z and the
coastal terminals 00-01Z. LLWS prior to thunderstorms likely as low
level jet moves in ahead of thunderstorms. MVFR expected with a
brief period of IFR/wind gusts to 40 kt. VFR developing a couple of
hours after onset of storms. VFR with gusty southwest winds
overnight through the end of the TAF period.

Extended outlook...VFR.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...A Gale Warning is in effect for all waters
through tonight. Numerous to widespread thunderstorms are expected
tonight, ending before daybreak Mon with the passage of a cold
front. Some thunderstorms later this eve and into the first part of
the overnight will likely be severe.

Gradient winds will increase to 30 to 35 kt, the strongest winds are
expected this eve. Gusts to around 40 kt are expected tonight. S
winds will veer to SW and then W behind the cold front. Seas will
build to 7 to 11 ft, highest this eve and into the overnight before
beginning a slow recession as offshore winds take hold. Small Craft
Advisory conditions are expected Mon for winds of 20 to 25 kt and
gusts to around 30 kt. Sustained winds early Mon morning will be
near 30 kt. Seas will be subsiding from 6 to 9 ft early in the
morning to 5 to 7 ft late in the afternoon.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...A secondary boundary will move across the
waters Mon night, shifting the wind direction from W to NW. Winds
will then back to W and SW Tue afternoon as high pressure to our S
moves offshore. Wind speeds should still be 20 to 25 kt Mon night,
diminishing to 15 to 20 kt late. Wind speeds of 15 to 20 kt Tue will
decrease to 10 to 15 kt overnight Tue. Offshore flow Mon night will
drive seas from 5 to 7 ft during the eve to 3 to 5 ft by Tue
morning. Seas will be 3 to 4 ft for the remainder of the period,
although 5 ft seas may linger across the outer northern waters Tue.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...High pressure will give way to a quick
moving front that will cross the waters late on thursday. Southwest
winds will increase from 10 to 15 knots early Wednesday to 15 to 20
KT Wed night and Thu.  Winds will become W to NW after the frontal
passage Thu night before shifting to the N and decreasing to 10 to
15 KT on Friday.  There is a chance winds could reach 25 KT Wed
night and Thu and a small craft advisory may be required Wednesday
night into Thursday. Seas of 2 to 3 FT early Wed will build to 3 to
5 FT by evening and continue into Thu before subsiding to 2 to 3 FT
by late Fri.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
     Coastal Flood Advisory from 8 PM this evening to midnight EDT
     tonight for NCZ107.
     High Rip Current Risk until 8 PM EDT this evening for NCZ110.
MARINE...Gale Warning until 6 AM EDT Monday for AMZ250-252-254-256.

&&

NEAR TERM...RJD
SHORT TERM...RJD
LONG TERM...RAN
AVIATION...MRR
Hazardous weather outlook, Apr 15, 2:46 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 PM EDT Sun Apr 15 2018

AMZ250-252-254-256-162000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
346 PM EDT Sun Apr 15 2018

...GALE WARNING IN EFFECT UNTIL 6 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe thunderstorms expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small Craft Advisory conditions are expected Monday and Monday
night.

Small Craft Advisory conditions possible mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is required tonight.

NCZ087-SCZ017-023-024-032-033-039-162000-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
346 PM EDT Sun Apr 15 2018

...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near critical relative humidity and gusty winds Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation required tonight.

NCZ096-099-105-109-SCZ055-058-059-162000-
Bladen-Columbus-Inland Pender-Inland Brunswick-Inland Georgetown-
Central Horry-Northern Horry-
346 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are expected tonight. The primary risk will be
damaging winds. An isolated tornado is possible. Torrential
downpours may produce significant ponding. Frequent lighting is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near critical relative humidity and gusty winds Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is required tonight.

NCZ107-162000-
Inland New Hanover-
346 PM EDT Sun Apr 15 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Severe thunderstorms are expected tonight. The primary risk will be
damaging winds. An isolated tornado is possible. Torrential
downpours may produce significant ponding. Frequent lighting is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near critical relative humidity and gusty winds Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is required tonight.

NCZ110-162000-
Coastal Brunswick-
346 PM EDT Sun Apr 15 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Severe thunderstorms are expected tonight. The primary risk will be
damaging winds. An isolated tornado is possible. Torrential
downpours may produce significant ponding. Frequent lighting is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near critical relative humidity and gusty winds Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is required tonight.

NCZ106-108-SCZ054-056-162000-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
346 PM EDT Sun Apr 15 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

Severe thunderstorms are expected tonight. The primary risk will be
damaging winds. An isolated tornado is possible. Torrential
downpours may produce significant ponding. Frequent lighting is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near critical relative humidity and gusty winds Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is required tonight.

27

In the hours before

Special weather statement, Apr 15, 2:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
344 PM EDT SUN APR 15 2018

SCZ023-032-033-039-152045-
Marion SC-Williamsburg SC-Florence SC-Darlington SC-
344 PM EDT SUN APR 15 2018

...SPECIAL WEATHER STATEMENT FOR FLORENCE...SOUTHERN DARLINGTON...
WEST CENTRAL MARION AND NORTHWESTERN WILLIAMSBURG COUNTIES UNTIL 445
PM EDT...

At 342 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Salters, or 9 miles southwest of Kingstree,
moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this activity.

Locations impacted include...
Florence, Hartsville, Lake City, Kingstree, Timmonsville, Pamplico,
Lamar, Quinby, Mars Bluff, Lydia, Darlington Raceway, Cades,
Cartersville, Florence Darlington Technical College Main Campus,
Rains, Hebron, New Hope, Salters, Sardis and Hyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A tornado watch remains in effect until 1100 PM EDT for northeastern
South Carolina.

LAT...LON 3411 7929 3347 7991 3356 8006 3372 7998
      3377 8000 3382 7991 3388 7988 3388 7994
      3395 7997 3399 7989 3408 8003 3409 8008
      3415 8015 3423 8011 3437 8019 3435 8020
      3436 8020 3439 8021
TIME...MOT...LOC 1942Z 217DEG 52KT 3359 7995

SHK
Special weather statement, Apr 15, 3:25 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
425 PM EDT SUN APR 15 2018

NCZ087-SCZ017-023-024-032-033-152130-
Robeson NC-Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
425 PM EDT SUN APR 15 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROBESON...NORTHWESTERN
FLORENCE...DILLON...DARLINGTON...NORTHWESTERN MARION AND MARLBORO
COUNTIES UNTIL 530 PM EDT...

At 424 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Florence, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Bennettsville, Hartsville, Dillon, Darlington,
Timmonsville, Mccoll, Latta, Pamplico, Rowland, Lamar, Quinby, Clio,
Sellers, Blue Brick, Hamer, Brownsville, Darlington Raceway,
Chavistown and Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this activity, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A tornado watch remains in effect until 1100 PM EDT for southeastern
North Carolina...and northeastern South Carolina.

LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
      3461 7978 3469 7987 3481 7993 3481 7968
      3463 7946 3473 7937 3463 7910 3399 7957
      3404 7999 3409 8008 3417 8014 3423 8011
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2024Z 203DEG 45KT 3412 7983

SHK

The radar

The Wilmington radar (KLTX), 121 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marlboro

When
April 15, 3:40 PM EST to 3:41 PM EST
Where
Marlboro County, 1.43 mi ESE of Genoa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.444, -79.626

A tree was reported down in roadway along Dunbar Highway near the intersection with Allen Ridge Rd. The time was estimated based on radar data.

Thunderstorm Wind, Marlboro

When
April 15, 3:48 PM EST to 3:49 PM EST
Where
Marlboro County, 0.74 mi S of Drake
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.459, -79.672

A tree was reported down in roadway near the intersection of Screwpin Rd. and Nolan Rd.

Thunderstorm Wind, Marlboro

When
April 15, 3:50 PM EST to 3:51 PM EST
Where
Marlboro County, 0.21 mi NE of Drake
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.473, -79.668

A tree was reported down in roadway near the intersection of Screwpin Rd. and Salem Rd.

Thunderstorm Wind, Marlboro

When
April 15, 3:56 PM EST to 3:57 PM EST
Where
Marlboro County, 0.77 mi SSE of Blenheim
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.511, -79.643

A tree was reported down in roadway at Highway 381 just to the west of Driggers Chapel Rd.

Thunderstorm Wind, Dillon

When
April 15, 4:00 PM EST to 4:01 PM EST
Where
Dillon County, 1.54 mi ESE of Oak Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.342, -79.495

A tree was reported blocking Highway 917 near Cattle Farm Rd.

Thunderstorm Wind, Williamsburg

When
April 15, 6:25 PM EST to 6:26 PM EST
Where
Williamsburg County, 1.02 mi SE of Satters Depot
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.589, -79.839

A tree was reported down along U.S. 521 between Highway 377 and N Columbia Rd.

Thunderstorm Wind, Georgetown

When
April 15, 6:57 PM EST to 6:58 PM EST
Where
Georgetown County, 1.16 mi SE of Red Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.559, -79.415

A tree was reported down along Browns Ferry Rd. about a mile west of Browns Ferry Bridge.

Thunderstorm Wind, Marion

When
April 15, 7:03 PM EST to 7:04 PM EST
Where
Marion County, 1.79 mi ENE of Gresham
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.927, -79.390

A tree was reported down along Highway 41.

Thunderstorm Wind, Florence

When
April 15, 7:03 PM EST to 7:04 PM EST
Where
Florence County, 0.29 mi NW of Mill Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.073, -79.554

A tree was reported down along Willow Grove Rd.

Thunderstorm Wind, Marion

When
April 15, 7:30 PM EST to 7:31 PM EST
Where
Marion County, 0.33 mi E of Nichols
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.230, -79.144

A tree was reported down along Highway 9 near Sunny Mart.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 747315, 747317, 747321, 747326, 747340, 749290, 749292, 749293, 749294, 749295.